Montana, 2016

Hail and Damaging Winds in Montana, June 9, 2016

June 9, 2016 · NWS GGW · 32 events in 8 counties and zones

An unstable atmosphere and a stalled front from central through eastern Montana allowed strong to severe thunderstorms to persist through evening and late night hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$780,000
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

An unstable atmosphere and a stalled front from central through eastern Montana allowed strong to severe thunderstorms to persist through evening and late night hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jun 9, 12:48 PM MST, 32 minutes earlier.

Area forecast discussion, Jun 9, 12:48 PM MST, 32 minutes before
Area Forecast Discussion
National Weather Service GLASGOW MT
148 PM MDT THU JUN 9 2016

.SHORT TERM...for northeast Montana...tonight through Friday...

Late this afternoon hot temperatures are apparent over the lower
yellowstone valley where readings in the mid to upper 90s are
fairly widespread. Further north temps are close to 90 with
additional increases possible. Therefore will leave the heat
advisory out until 7 pm.

An initial push of general thunderstorms pushed through portions
of northeast Montana earlier this morning/early afternoon.
Stronger storms are beginning to develop over central Montana, and
will likely be developing over northeast Montana as well. A quasi-
stationary frontal boundary along with an approaching shortwave
trough in a southwest flow aloft will serve as a focus for
thunderstorm development into the evening hours. Dewpoints in the
mid 50s to mid 60s will provide a good moisture source and
subsequent additional potential energy for severe thunderstorms
through the evening hours. With strong to severe thunderstorms
expected, a severe thunderstorm watch is in effect for all of
northeast Montana until 10pm MDT. Late this evening thunderstorm
activity will largely exit the area...with a few scattered showers
left over the region.

Friday will bring a brief respite as weak ridging builds back in.
Temperatures will remain warm, 80s to low 90s, with just an
outside shot of a stray thunderstorm building into the Little
Rockies or Petroleum county. Gilchrist

.LONG TERM...Fri night through Thu... The extended period as
described below remains largely on track. Changes were made only
for collaboration purposes with the focus being severe weather
potential on Saturday. Given the 12z GFS solution coming in a
little to the south decided to extend pops back in that fashion.
Covering a larger area will be sufficient given some uncertainty
on placement. At this point with lots of instability and low level
moisture along with an approaching shortwave, Saturday promises to
be an active day with scattered showers and thunderstorms
expected. Some storms may contain very large hail and/or damaging
wind. Folks across northeast Montana should have an action plan
ready for when watches and/or warnings become issued. Maliawco

Previous long term discussion...

Synoptic Setup: long range begins with a large area of hot high
pressure building that has been suppressed into the Desert
Southwest and Four Corners. A ridge juts out from this airmass
into the central and northern US Plains. A large trough sets over
the Pacific Northwest and British COlumbia. The clash of these two
systems has generated a large area of southwest flow running from
California through Montana which is providing an express lane of
Pacific moisture and jetstreaks with vorticity spikes over in the
flow zone including northeast Montana. Farther west, another large
trough is moving from the Aleutian Islands into the Gulf of
Alaska.

Saturday night through Monday night: Trough to the west will move
northeastward lifting over Alberta and Saskatchewan. This will
bring some slightly cooler air to the region Saturday night with a
weak surface front. However, once the front exits and washes out
Sunday, the lack of a cooler trough airmass, will also allow the
Desert Southwest Airmass to slowly gain greater influence Monday
through Wednesday raising the heat across the region.

Tuesday onward: The larger trough over the Gulf of Alaska will
drop in over the Pacific Northwest and take the place of the
previous one if it does not move farther south. This will
reorient flow aloft over eastern Montana into a very active south
to southwest pattern again with excess heat also flowing in ahead
of the trough. Models are not sure where or when this large trough
is going break through the heat barrier over the Intermountain
West but the first guesses appear to be around Thursday. This
could easily change with future runs.

&&

.AVIATION...
Scattered showers and thunderstorms will continue this afternoon
and evening with isolated severe thunderstorms capable of
damaging winds and large hail. This weather will present the main
impact to any terminals today. Light southeast winds this morning
will become northwest at 10 to 20 kts with a cold frontal passage
this afternoon. Expect gusty and erratic winds in and near any
thunderstorms. Maliawco

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM MDT this evening for Dawson...Eastern
Roosevelt...Prairie...Richland...Sheridan...Wibaux.

&&

weather.gov/glasgow
Hazardous weather outlook, Jun 9, 12:44 PM MST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
144 PM MDT THU JUN 9 2016

MTZ016>027-059>062-101000-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
144 PM MDT THU JUN 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR AREAS ALONG THE NORTH DAKOTA
BORDER AND ALONG THE LOWER MISSOURI RIVER VALLEY THROUGH 7 PM
THIS EVENING.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR ALL OF NORTHEAST
MONTANA UNTIL 10 PM TONIGHT. LARGE HAIL AND DAMAGING WINDS ARE
THE MAIN THREATS WITH THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED SATURDAY AFTERNOON AND
EVENING. SOME OF THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Glasgow radar (KGGW), 180 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

21 hail, 11 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sheridan

When
June 9, 1:20 PM MST
Where
Sheridan County, 2.76 mi SW of Comertown Dot
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
48.770, -104.330

Public estimated 60 mph winds.

Hail, Sheridan

When
June 9, 1:20 PM MST
Where
Sheridan County, 2.76 mi SW of Comertown Dot
Measured
0.88 in hail
Reported by
Public
Coordinates
48.770, -104.330

Public reported nickel sized hail.

Hail, Petroleum

When
June 9, 2:18 PM MST
Where
Petroleum County, 10.41 mi N of Teigen
Measured
1 in hail
Reported by
Public
Coordinates
47.180, -108.600

Public reported quarter sized hail.

Hail, Garfield

When
June 9, 3:10 PM MST to 3:30 PM MST
Where
Garfield County, 9.87 mi NE of Sand Spgs
Measured
2.5 in hail
Reported by
Public
Coordinates
47.200, -107.330

Public reported crops destroyed from golf ball to tennis ball sized hail. At least four windows in homes were shattered. Hail continued for 20 minutes.

Hail, Garfield

When
June 9, 3:14 PM MST
Where
Garfield County, 4 mi WSW of Benzien
Measured
2 in hail
Reported by
Public
Coordinates
47.250, -107.710

Public reported hen egg sized hail.

Hail, Garfield

When
June 9, 3:45 PM MST
Where
Garfield County, 8.3 mi S of Brusett
Measured
1 in hail
Reported by
Public
Coordinates
47.230, -107.240

Public reported quarter sized hail.

Hail, Garfield

When
June 9, 4:00 PM MST
Where
Garfield County, 4.7 mi WSW of Brusett
Measured
2.75 in hail
Reported by
Storm Chaser
Coordinates
47.320, -107.340

Storm chaser reported several broken windshields and windows from baseball sized hail along Highway 200, approximately 20 miles west of Jordan.

Thunderstorm Wind, Garfield

When
June 9, 4:00 PM MST
Where
Garfield County, 4.7 mi WSW of Brusett
Measured
61 kt (70 mph) estimated gust
Reported by
Storm Chaser
Coordinates
47.320, -107.340

Storm chaser estimated a 70 mph wind gust along Highway 200 approximately 20 miles west of Jordan.

Thunderstorm Wind, Valley

When
June 9, 4:18 PM MST
Where
Valley County, 4.72 mi SW of Hinsdale
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
48.350, -107.150

Cooperative observer reported wind gusts up to 60 mph along with heavy rain and visibility around 100 yards.

Hail, Garfield

When
June 9, 4:25 PM MST
Where
Garfield County, 9.67 mi N of Cohagen
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
47.170, -106.600

Trained spotter reported tennis ball sized hail.

Hail, Petroleum

When
June 9, 4:45 PM MST to 4:54 PM MST
Where
Petroleum County, Winnett
Measured
2 in hail
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
47.000, -108.350

Petroleum County Emergency Manager reported hen egg sized hail, wind gusts to 50 mph, trees downed, roofs and siding damaged, and power outages. Event also resulted in 1 injury: A man was blown off his horse and later transported with injuries to Billings, MT.

Hail, Garfield

When
June 9, 5:00 PM MST
Where
Garfield County, 11.37 mi SSW of Van Norman
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
47.200, -106.480

Off-duty NWS employee reported quarter to golf ball sized hail along with damaging winds.

Thunderstorm Wind, Garfield

When
June 9, 5:00 PM MST
Where
Garfield County, 16.72 mi ENE of Cohagen
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
47.100, -106.260

Public reported 10,000-bushel grain bins knocked over and overhead steel doors from a quonset-sytle storage building damaged. Straight-line wind gusts estimated at 80 mph.

Thunderstorm Wind, Garfield

When
June 9, 5:00 PM MST
Where
Garfield County, 11.37 mi SSW of Van Norman
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
47.198, -106.473

Off-duty NWS employee reported 60 mph wind gusts along with large hail.

Thunderstorm Wind, McCone

When
June 9, 5:00 PM MST to 5:20 PM MST
Where
McCone County, 18.85 mi W of Brockway to 13.74 mi W of Brockway
Measured
104 kt (120 mph) estimated gust
Property damage
$280,000
Reported by
Utility Company
Coordinates
47.330, -106.170

Significant damage to 30 power transmission poles and 30-40 power distribution poles along Highway 200 between Van Norman and Brockway. A large camper was rolled in the Timber Creek area along Highway 24.

Hail, Petroleum

When
June 9, 5:15 PM MST
Where
Petroleum County, 9.9 mi E of Winnett
Measured
1 in hail
Reported by
Public
Coordinates
47.000, -108.140

Public reported quarter sized hail.

Hail, Garfield

When
June 9, 5:20 PM MST
Where
Garfield County, 0.84 mi SE of Mosby
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
46.990, -107.860

Off-duty NWS Employee reported ping pong ball sized hail.

Thunderstorm Wind, Garfield

When
June 9, 5:20 PM MST
Where
Garfield County, 0.84 mi SE of Mosby
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.990, -107.860

Off-duty NWS Employee estimated 65 mph wind gusts.

Hail, Garfield

When
June 9, 5:25 PM MST
Where
Garfield County, 5.81 mi WSW of Lufborough Hill Dot
Measured
2.5 in hail
Reported by
Law Enforcement
Coordinates
47.060, -107.650

Off-duty police chief reported a cracked windshield from tennis ball sized hail along with damaging winds, heavy rain and near zero visibility.

Thunderstorm Wind, Garfield

When
June 9, 5:25 PM MST
Where
Garfield County, 5.81 mi WSW of Lufborough Hill Dot
Measured
70 kt (81 mph) estimated gust
Reported by
Law Enforcement
Coordinates
47.060, -107.650

Off-duty police chief reported 80 mph along with large hail, heavy rain, and near zero visibility.

Hail, Dawson

When
June 9, 5:45 PM MST to 5:55 PM MST
Where
Dawson County, 9.75 mi SW of Lindsay
Measured
1.75 in hail
Reported by
Public
Coordinates
47.130, -105.310

Public reported quarter to golf ball sized hail lasting for 10 minutes.

Hail, Garfield

When
June 9, 5:55 PM MST
Where
Garfield County, 12.92 mi ESE of Sand Spgs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.040, -107.220

Trained spotter reported quarter sized hail.

Hail, Dawson

When
June 9, 6:00 PM MST
Where
Dawson County, 12.99 mi SSW of Lindsay
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
47.040, -105.230

Trained spotter reported golf ball sized hail.

Thunderstorm Wind, Garfield

When
June 9, 6:08 PM MST
Where
Garfield County, 19.8 mi SSW of Jordan Airport (Kjdn)
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.050, -107.040

Public reported trees blown down by estimated 70 mph winds.

Hail, Dawson

When
June 9, 6:25 PM MST
Where
Dawson County, 4.86 mi N of Hoyt
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
47.000, -104.860

Dawson County Emergency Manager reported baseball sized hail.

Hail, Dawson

When
June 9, 6:25 PM MST
Where
Dawson County, 0.47 mi E of Glendive
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.100, -104.720

Trained spotter reported quarter sized hail.

Hail, Dawson

When
June 9, 6:30 PM MST
Where
Dawson County, 2.92 mi SSE of Glendive
Measured
1.25 in hail
Reported by
Public
Coordinates
47.060, -104.710

Public reported half dollar sized hail.

Hail, Dawson

When
June 9, 6:33 PM MST
Where
Dawson County, 1.17 mi SE of Glendive
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
47.090, -104.710

Dawson County Emergency Manager reported penny sized hail and strong winds.

Hail, Dawson

When
June 9, 6:34 PM MST
Where
Dawson County, 0.47 mi E of Glendive
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.100, -104.720

Trained spotter reported quarter sized hail.

Hail, Wibaux

When
June 9, 7:10 PM MST
Where
Wibaux County, Wibaux
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.980, -104.180

Trained spotter reported nickel sized hail.

Thunderstorm Wind, Prairie

When
June 9, 7:25 PM MST
Where
Prairie County, 16.21 mi NNW of Mc Cloud
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.100, -105.760

Public estimated 70 mph wind gusts.

Thunderstorm Wind, Prairie

When
June 9, 7:43 PM MST
Where
Prairie County, 9.42 mi NNE of Mc Cloud
Measured
64 kt (74 mph) measured gust
Reported by
Trained Spotter
Coordinates
47.030, -105.520

Trained spotter reported 74 mph wind gusts.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2016Every state in 2016This day in weather historyWarnings in Montana, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 641392, 641516, 641729, 641950, 641730, 642279, 642280, 642282, 642459, 642460, 642465, 642466, 642467, 642468, 647422, 642469, 642471, 642472, 642475, 642476, 642807, 642808, 642809, 642810, 642811, 642812, 642813, 642814, 642815, 642816, 642817, 642818.